Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

June 3, 2021Alamosa County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 3, 2021, 4:40 PM MDT for Alamosa County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2021, 4:40 PM MDT (22:40 UTC)
Expired
Jun 3, 2021, 5:15 PM MDT
In force
35 min
Issued by
NWS Pueblo, CO
Hail
0.50 in
Wind
40

County Alamosa County, CO

The radar

The Pueblo radar (KPUX), 177 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.7 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3072 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WWUS85 KPUB 032240
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
440 PM MDT Thu Jun 3 2021
 
COZ069-070-032315-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
440 PM MDT Thu Jun 3 2021

...A strong thunderstorm will impact portions of northwestern
Alamosa, east central Rio Grande and south central Saguache Counties
through 515 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm near
Center, or 22 miles north of Alamosa, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Center, Hooper and Mosca. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3796 10610 3792 10588 3761 10587 3764 10620
TIME...MOT...LOC 2239Z 008DEG 13KT 3777 10601 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Rodriguez

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 3, 3:08 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 3, 3:08 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Pueblo CO
308 PM MDT Thu Jun 3 2021

.SHORT TERM...(This evening through Friday)
Issued at 304 PM MDT Thu Jun 3 2021

Currently...

Isolated storms were noted along the spines of the mtns at 2 pm. The
strongest cells were down over the Spring Burn scar. Over the
remainder of the region skies were primarily clear. With northerly
flow over the region, the precip was moving in an
uncharacteristically southerly direction.

Temps were generally in the 70s to around 80F over the plains with
temps around 70F in the mtns. 40s and 50s were noted in the mtns.

Rest of today into tonight...

Isolated to scattered storms will continue over the mtns, and push
off onto the valleys this afternoon and especially this early
evening as flow becomes a bit more north-northeasterly. Main concern
early on will be the potential for locally heavy rain to occur over
the burn scars. Precip will begin to wane towards sunset as heating
decreases over the region. Showers should be over by mid to late
evening, with a few lingering showers over the higher terrain near
the CO/NM border.

Low tonight should be in the 50s plains with around 40F larger
valleys.

Tomorrow...

I anticipate tomorrow will be drier than today as drier air is
expected to move over the mtns/plains interface which will decrease
(or eliminate) the chance of showers over the Pikes Peak/Sangres/Wet
mtns. Best chance of any precip tomorrow will be over the San Juans
as the best moisture will be shunted to the west in the the deep
northeasterly steering flow regime.

It will be rather warm tomorrow and anticipate temps to max out in
the lower 90s over the plains along the Ark River with 80s over
the remainder of the plains. San Luis Valley should reach into the
L80s. \/Hodanish

.LONG TERM...(Friday night through Thursday)
Issued at 304 PM MDT Thu Jun 3 2021

...Summertime Weather into the Weekend and Beyond...

Friday night-Sunday night...No big changes in the ongoing forecast
through the upcoming weekend, as latest model projections continue
to indicate the upper ridge flattening across the region through the
day Sunday, as eastern Pacific energy translates across the Northern
Tier of States. This will lead to flow aloft becoming more west to
northwest, albeit remaining weak, leading to better chances of
higher terrain afternoon showers and storms to move off the terrain
and across the eastern plains. The NBM solution continues to reflect
this pattern well, with scattered pops for areas over and near the
higher terrain each afternoon and evening, and clearing skies into
the morning hours. With the flow becoming more westerly, isolated to
scattered pops spread across the I-25 Corridor both Saturday
afternoon and Sunday afternoon, with precipitation chances finally
spreading east across the far southeast plains Sunday afternoon and
evening. Again, with only weak flow aloft, severe storm potential
looks to be very limited, though can't rule out a stronger storm or
two, along with the potential for localized flash flooding on area
burn scars. Temperatures through the weekend look to warm to above
seasonal levels, in the 80s to mid 90s across the lower elevations,
and mainly in the 60s and 70s across the higher terrain.

Monday-Thursday...Increasing southwest flow aloft remains progged
across the region for early into the middle of next week, as a broad
upper trough looks to dig across the West Coast and across the Great
Basin. The latest GFS solution indicates the eastern Pacific energy
moving faster and further east into the Rockies than the ECMWF and
the Canadian solutions, though curiously has the same outcome of
drying out the atmosphere across the western half of the region,
along with developing lee troughing and the potential for stronger
storms along a developing dryline across the far southeast plains.
At any rate, should continue to see isolated to scattered showers
and storms across the area Monday afternoon and evening, with more
isolated high based afternoon convection over the higher terrain
through the rest of the week. Temperatures through the middle of
next week look to remain at and above seasonal levels.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 304 PM MDT Thu Jun 3 2021

VFR conditions are anticipated during the next 24 hours at all 3 taf
sites, kpub, kals and kcos. Will have to keep an eye on KALS this
afternoon/early evening as a stray shower/-tsra may briefly affect
the taf site. Otherwise anticipate light winds next 24 hours
although some modest easterly wind flow/outflow may affect KALS this
afternoon/early evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...HODANISH
Hazardous weather outlook, Jun 3, 11:23 AM MDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1123 AM MDT Thu Jun 3 2021

COZ058>089-093>099-041730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1123 AM MDT Thu Jun 3 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible across the
mountains and valleys today. One or two thunderstorms could briefly
become strong with locally heavy rainfall, lightning, small hail
under 1 inch in diameter and wind gusts up to 50 mph possible. Flash
flooding on the more recent burn scars will be possible if a
stronger storm directly impacts these areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered showers and thunderstorms will be possible
each afternoon and evening for Friday through Tuesday, with the
highest chances over the higher terrain and immediate adjacent
lower levels. The main threats from these storms will be cloud to
ground lightning, small hail and wind gusts up to 45 mph.

Locally heavy rainfall will also be possible with the more
intense storms, and there is the potential for flash flooding on
area burn scars each day through Monday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet criteria for spotters will be possible
in the burn scar areas later this afternoon and early evening.

Hodanish

In the hours before

Special weather statement, Jun 3, 2:32 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
232 PM MDT Thu Jun 3 2021

COZ072-074-087-032115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
232 PM MDT Thu Jun 3 2021

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

Central Huerfano County in southeastern Colorado...

Locally high water will occur in area streams in the Spring Burn
scar. The high water will likely occur along North Abeyta creek just
south of highway 160, and Middle Creek, in Huerfano county. People
driving in this area should be alert for locally high stream levels.

This high water was caused by a fast moving thundershower that
produced between 0.5 inch and 0.75 inches of rain between 2:00 pm
and 2:30 pm.

Hodanish
Special weather statement, Jun 3, 4:40 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
440 PM MDT Thu Jun 3 2021

COZ069-070-032315-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
440 PM MDT Thu Jun 3 2021

...A strong thunderstorm will impact portions of northwestern
Alamosa, east central Rio Grande and south central Saguache Counties
through 515 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm near
Center, or 22 miles north of Alamosa, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Center, Hooper and Mosca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3796 10610 3792 10588 3761 10587 3764 10620
TIME...MOT...LOC 2239Z 008DEG 13KT 3777 10601

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rodriguez

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:52 PM MDTSpecial Weather StatementPUBRio Grande23 min
Jun 3, 5:24 PM MDTSpecial Weather StatementPUBAlamosa36 min
Jun 3, 5:32 PM MDTDust Storm AdvisoryPUBAlamosa, Conejos, Costilla, Rio Grande58 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.